| || |
60mg codeine a day, can I be hooked?
60mg codeine a day, can I be hooked?
I have been struggling with chronic headaches for the past three years. I have a pretty good doc and we've tried all sorts of prophylactics (beta blockers, sandomigran, amytriptilene, nortriptilene, others.) Unfortunately, nothing's worked very well, and I take 60 mg codeine (straight, not T3s-- caffeine aggravates my headaches) once a day about four to six days a week, usually for a month or more at a time, just to get some relief.
My doc doesn't think that I'm likely to get severely addicted to that amount of codeine; he thinks pain management is more important for me. In the past, my headache periods have lasted 3-4 weeks and when they ended I was just so happy that the pain had stopped that I don't think I ever noticed withdrawal.
However, this time it's been more like six weeks, and I do find myself missing the little rush from the codeine on the couple days a week that my head doesn't hurt enough to warrant taking it. I can honestly say I have never taken it for "emotional" reasons, but I feel like I'm pretty close to the edge of that some days; the relief from the pain is as much emotional as physical.
Most of the time, when I read about codeine addiction, people are taking four or five times what I am for years on end, and have nightmarish withdrawal. But I'm still really worried about addiction-- other than the pain issues life is good, I have a great spouse, the rest of my health is really good, I have a job I really like, fun hobbies, and I don't want to mess any of that up by having addiction sneak in.
Can I get hooked on 60 mg/day? If so, how hard is it to kick that kind of dose?
Codeine is very weak in comparison to other opioids, but if it helps you, good. You will become dependant on it, probably after 2-3 weeks of daily usage, if you should stop, withdrawal symptoms will be mild. If you're able to, try to skip using it on your good days, that will slow down dependency. Dependency is a fact of life with opioids.
Difference Between Dependent and Addicted
I have been on opioid medication for the last seven years for chronic pain from a very bad car accident and have learned a lot about pain management.
While I am not a health professional and may not give you a totally accurate scientific description, I'll try to share with you somethings I have learned that may be helpful.
I was surprised to learn that it is very important to control pain because pain can very rapidly cause changes on a cellular basis that result in nerves sending pain messages to the brain even after the source of the pain has gone away. From my own experience, I also know that significant chronic pain reduces quality of life and one's sense of self. You should be enjoying life a great deal. If your medication reduces you pain and makes your quality of life better, be glad that it's available and use it with good judgment.
One of the things that made me more comfortable using opioid medications was learning the difference between the two terms "dependent" and "addicted." Many people don't understand the difference and use the terms interchangeably. It helped me to be aware of the difference and share this information with others who care for me.
"Dependent" means that your body has adjusted to having a medication on a regular basis and has become physically dependent on that medication. As a result, when the medication is no longer needed, you may have to go off it slowly so you don't have any unpleasant physical side effects. Many medications unrelated to pain and not opium based also cause physical dependence and require a "weaning" off the medication over a period of time so it is not that unusual.
"Addicted" means that a person has become not only physically dependent on opioid medication, but also psychologically dependent. Addicted individuals take the medicine, not just for pain relief, but because they want the psychological effects they get from the medication. Doctors who deal with chronic pain recognize the signs of an individual who is moving from the normal physical dependence to addiction. Further, I understand that the percentage of people taking opioid medication for pain control who become addicted is extremely low.
I found that many friends -- and some health professionals -- do not understand that one can take opioid medication over a long period of time without becoming addicted. Some strongly urge me to get off the medicine, make dire predictions of my impending addiction, and tell me how dangerous the medication is to me. Some are overwhelming in their concern. I know that they only have my best interests at heart, but their advice is based on an incorrect and outdated understanding of pain and its control. I have found that their pressure made me really question myself as to whether I was really addicted. I talked with my pain management doctor a number of times about my concerns. I now know that I was not in danger of addiction.
If you feel that you are on the "edge," talk to your pain doctor. S/he will be able to help you evaluate if you are at a risk of moving from dependence to addiction. I would be surprised from your description if you were, but it is wise to be vigilant in evaluating your responses. I would assume that "missing" the pain being gone may be the motivator to reach for the codeine rather than the "rush" of the drug. Perhaps your doctor might give you some lesser pain reliever for those days when you still have pain but the pain does not -- in your mind -- justify taking codeine.
As an update on me, after seven years of very severe pain, I had a pump implanted that delivers opioid medication directly into my spinal fluid. My pain is down about 75 percent even though my activity level is up about 90 percent. It has been such a wonderful gift to get my life back. I wish the same gift for you!
Good luck! I hope your migraines cease so you don't have to worry about these issues.
I agree with Cheerleader mostly...if the medication helps with your pain and makes your life better...great.
But I will caution you....it sounds like you may be becoming dependent. That's not necessarily bad....you just need to ask yourself if you are prepared for the consequences. Once dependent, stopping the medication can be more than a little uncomfortable.
Here's my advice....definitely evaluate yourself each time you reach for the pills. Make sure you are taking them for the pain and not other reasons. Most importantly, if the day comes when your standard dosage no longer does the trick and you find yourself taking more pills more frequently then you need to talk to someone about it. Most people who are now in trouble started out by by only taking the minimal dosage. But these fast acting pain killers lose their effectiveness during long term use...that's why you see people on this site taking 30 vicoden a day.
I really suggest that you not stop the search for a non-narcotic way to stop these headaches. It may be that you never find one - but you may also get a tolerance to the codeine eventually and have to move on to a stronger drug - or not.
It's different for everyone. But you are not doomed to addiction because codeine is the only thing that helps these headaches.
Thanks a lot everybody.
I'm going to try stopping the codeine for at least 4-5 days just to see what happens both physically and emotionally-- cheerleader, thanks for all your great advice. I know there's a risk of inducing a neuropathic pain condition, but at this point it's probably happened already if it's going to happen!
I've taken 60mg/day the past 12 days out of 14. Yesterday nothing-- today I feel a bit like I have the flu, just achey and kind of feverish (and my head hurts, but that's an all-day every-day feature.)
I think quitting it, finding out what the withdrawal is like, and proving to myself that I'm not "addicted" in a really shallow sense of the term, will probably help me find a balancing point between "pain meds are something I need to do to get the most out of life until we find something better" and "pain meds are something I'm scared of because Drugs Are Bad."
Well, it all sounds good, here's to hoping I can follow through.
Of course you can get addicted. It is an opiate. Maybe if you need to ask your in the stage of denial or justification. I knew I was hooked. There were no questions. Hope your headaches get better. God Bless
not a big deal after all
Thanks for the kind words, everybody. It turned out to be not a big deal at all, I had about 48 hours of minor "flu-like" symptoms on the second and third days w/o codeine and was a little grumpy. I didn't take it for a week, despite my headaches, basically just to prove a point to myself (my GP thought it was kind of pointless, but...)
I know I'm going to have to keep taking it until we find something else that works but it's good to know that I can kick it w/o too much trouble.